Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 161, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2011, 12:53 AM CDT for Clearwater County, Mahnomen County, Polk County, Minnesota. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2011, 12:53 AM CDT (05:53 UTC)
- Expired
- Aug 19, 2011, 1:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clearwater County, MN, Mahnomen County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 12:55 AM CDT | HAIL 1 | 1 Se Erskine, MN | LOTS OF NICKEL AND QUARTER HAIL. |
| Aug 19, 1:05 AM CDT | HAIL 1.75 | 1 S Mcintosh, MN | |
| Aug 19, 1:25 AM CDT | HAIL 1 | 3 Se Fosston, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
863
WUUS53 KFGF 190553
SVRFGF
MNC029-087-119-190630-
/O.NEW.KFGF.SV.W.0161.110819T0553Z-110819T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1253 AM CDT FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
NORTHERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...
SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 130 AM CDT
* AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED NEAR ERSKINE...OR 30 MILES SOUTH OF THIEF RIVER
FALLS...MOVING TO THE SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MCINTOSH AND WINGER AROUND 100 AM CDT.
BEJOU AROUND 105 AM CDT.
FOSSTON AND OLGA AROUND 110 AM CDT.
WEME...LENGBY AND BEAULIEU AROUND 115 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE ISLAND_LAKE...BAGLEY AND ROY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4715 9556 4753 9611 4776 9605 4776 9584
4764 9518
TIME...MOT...LOC 0552Z 299DEG 40KT 4768 9598
WIND...HAIL <50MPH 1.00IN
$$
GROCHOCINSKI1 follow-up statement
971 WWUS53 KFGF 190615 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 115 AM CDT FRI AUG 19 2011 MNC029-087-119-190630- /O.CON.KFGF.SV.W.0161.000000T0000Z-110819T0630Z/ MAHNOMEN MN-CLEARWATER MN-POLK MN- 115 AM CDT FRI AUG 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN POLK...SOUTHERN CLEARWATER AND NORTHERN MAHNOMEN COUNTIES IN NORTHWEST MINNESOTA UNTIL 130 AM CDT... AT 109 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL. THE STORM WAS LOCATED 3 MILES WEST OF FOSSTON...OR 41 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE SOUTHEAST AT 40 MPH. AT 105AM CDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL IN MCINTOSH. THE SEVERE THUNDERSTORM WILL BE NEAR... WEME AROUND 120 AM CDT. LENGBY...ISLAND_LAKE AND BEAULIEU AROUND 125 AM CDT. BAGLEY...ROY LAKE AND PINE BEND AROUND 130 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE NAYTAHWAUSH...MAHKONCE...LOWER RICE LAKE...LEONARD AND EBRO. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4715 9556 4751 9608 4776 9584 4764 9518 TIME...MOT...LOC 0614Z 306DEG 34KT 4754 9576 $$ GROCHOCINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:25 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 18, 8:25 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 825 PM CDT THU AUG 18 2011 .DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL REMAINDER OF EVENING/OVERNIGHT AND TEMPERATURES. CONTINUE TO MONITOR POTENTIAL FOR ADDITIONAL DEEP CONVECTION HOWEVER SO FAR THIS EVENING HAS BEEN QUIET. COLD FRONT CROSSING NW FA ATTM JUST REACHING DVL. STRONGEST CONVECTION SO FAR HAS BEEN ACROSS SD IN ZONE OF DEEPER SHEAR AND AIDED BY FAIRLY WELL DEFINED MID LEVEL IMPULSE. FARTHER NORTH ACROSS OUR FA CONVECTION HAS BEEN ISOLATED AND HAVING A TOUGH TIME ORGANIZING. WATER VAPOR LOOP INDICATING SHORTWAVE ACROSS SOUTHERN MB AND THE OTHER STRONGER FEATURE ACROSS SD LEAVING OUR FA IN BETWEEN WAVES. SPC MESOANALYSIS SHOWING SOMEWHAT LESS POTENTIAL ENERGY AHEAD OF BOUNDARY WHICH MAY BE LIMITING MORE WIDESPREAD CONVECTION ACROSS THE FA. WITH LOSS OF HEATING AND LACK OF LOW LEVEL NOCTURNAL JET HAVING SOME DOUBTS ON DEGREE OF SEVERE STORMS. WILL HOWEVER MAINTAIN LOW-MID RANGE POPS AS FRONT YET TO REACH HIGHER DEWPOINT AIR ACROSS VALLEY. FOLLOWING FROPA MUCH DRIER LOW LEVEL AIR WILL MOVE IN WITH UPPER 40S DEWPOINTS ALREADY IN THE MOT AREA. SOME MIXING EXPECTED BEHIND BOUNDARY WHICH MAY LIMIT SIGNIFICANT TEMPERATURE DROP WITH COOLEST READINGS ACROSS NW FARTHER BEHIND BOUNDARY. AS A WHOLE CURRENT FORECAST SEEMS IN PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES PLANNED. && .AVIATION... TSRA SO FAR HAS BEEN ISOLATED IN NATURE ALONG COLD FRONT JUST CROSSING DVL. STILL FEEL CHANCES THERE HOWEVER CONFIDENCE NOT HIGH ENOUGH FOR T MENTION OR TEMPO GROUPS IN TAFS. OTHERWISE VFR CONDITIONS EXPECT WITH WSHFT TO NW FROM W TO E OVERNIGHT. && .HYDROLOGY... DUE TO INCREASED FLOWS COMING OUT OF ANTELOPE CREEK...THE RIVER POINT FORECAST AT ABERCROMBIE ON THE WILD RICE RIVER IS NOW ABOVE MODERATE FLOOD STAGE. MINOR FLOODING CONTINUES ALONG THE SOUTHERN RED MAINSTEM AND THE LOWER SHEYENNE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Aug 18, 7:00 AM CDT, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT THU AUG 18 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT THU AUG 18 2011 ...SOME SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EARLY FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SOUTH AND EAST OF A LINE FROM NEAR KELLIHER TO RED LAKE TO BARNESVILLE IN MINNESOTA TO COGSWELL NORTH DAKOTA. THE STORMS CAN BE EXPECTED AFTER 3 PM CDT AND WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS SHOULD MOVE OUT OF THE AREA BY EARLY FRIDAY MORNING. A COLD FRONT WILL MOVE IN FROM WESTERN NORTH DAKOTA THIS AFTERNOON WITH THUNDERSTORMS EXPECTED ALONG THE FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Special weather statement, Aug 18, 10:57 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1057 PM CDT THU AUG 18 2011 MNZ005-190500- ROSEAU MN- 1057 PM CDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL MIDNIGHT CDT... AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 12 MILES NORTH OF GREENBUSH...OR 22 MILES WEST OF ROSEAU...MOVING TO THE EAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... BADGER AROUND 1110 PM CDT. ROSS AND FOX AROUND 1115 PM CDT. ROSEAU AROUND 1125 PM CDT. WANNASKA AND MALUNG AROUND 1130 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPKINS
Special weather statement, Aug 18, 11:54 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1154 PM CDT THU AUG 18 2011 MNZ002-003-NDZ030-039-190600- CASS ND-CLAY MN-NORMAN MN-TRAILL ND- 1154 PM CDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 100 AM CDT... AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR HILLSBORO...OR 36 MILES NORTHWEST OF FARGO... MOVING TO THE EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... KELSO AROUND MIDNIGHT CDT. GRANDIN AROUND 1205 AM CDT. HALSTAD AROUND 1215 AM CDT. PERLEY AND HENDRUM AROUND 1220 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 103 AROUND 1155 PM CDT...AND MILE MARKER 96 AROUND MIDNIGHT CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPKINS
Special weather statement, Aug 19, 12:18 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1218 AM CDT FRI AUG 19 2011 MNZ029-030-190545- WEST OTTER TAIL MN-WILKIN MN- 1218 AM CDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILKIN AND WESTERN OTTER TAIL COUNTIES UNTIL 1245 AM CDT... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 11 MILES NORTHWEST OF FERGUS FALLS...MOVING TO THE EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... FERGUS FALLS AROUND 1225 AM CDT. EDWARDS AROUND 1230 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
Local storm report, Aug 19, 12:32 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1232 AM CDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL RED LAKE FALLS 47.89N 96.27W
08/19/2011 E1.00 INCH RED LAKE MN TRAINED SPOTTER
MAINLY DIME TO NICKEL HAIL WITH A FEW QUARTER SIZED. HAIL
LASTED THROUGH 1228 AM CDT.
&&
GGUSTSpecial weather statement, Aug 19, 12:33 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1233 AM CDT FRI AUG 19 2011 MNZ001-002-015-190600- EAST POLK MN-NORMAN MN-WEST POLK MN- 1233 AM CDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK AND NORTHERN NORMAN COUNTIES UNTIL 100 AM CDT... AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 11 MILES NORTH OF ADA...OR 41 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... FLAMING AROUND 1245 AM CDT. FERTILE AROUND 1250 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:22 AM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 53 min |
| Aug 19, 1:10 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen | 50 min |
| Aug 19, 1:22 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 38 min |
| Aug 19, 1:30 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Polk | 30 min |
| Aug 19, 1:55 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 50 min |
| Aug 19, 2:22 AM CDT | Flash Flood Warning | FGF | Beltrami | |
| Aug 19, 2:30 AM CDT | Flash Flood Warning | FGF | Beltrami | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.